Results 1 to 6 of 6

Thread: Steroid injections

  1. #1

    Steroid injections

    After receiving 7 steroid injections (2 cervical, 3 lumbar, 2 facet joints) over 3 years, I found myself with extreme muscle weakness & fatigue. Through a blood test I found my cortisol level at 2.0 (normal to be 19) I then had a cosyntropin stimulation test which showed my pituitary gland was still operating ok so the Endocrinologist diagnosed me with an extreme allergic reaction to the steroid injections. She said they were sending signals to my adrenal gland to stop producing the cortisol.

    I can never have an injection again. I have to wait for my cortisol level to get back to normal before I see my Neurosurgeon(for surgery). That could take up to 6 months. Now it is just me and my pain pills.

    Has this happened to anyone here? I would appreciate ANY input at all, please!
    http://brinaesau.blogspot.com

    Without change, there would be no butterflies.

  2. #2
    It sounds like from her description that you have adrenal suppression due to exogenous (from outside your body) steroids. I wonder if "allergy" is just the way she used to explain it, because what she's saying doesn't sound like a true allergy.

    It would be very unusual for enough steroids to be absorbed from injections to shut down the adrenals (although it's common enough with a lot of oral steroids). Possible I suppose, but I am surprised. I wonder if you had some adrenal problems before the injections, such as Addison's Disease.

    I am not a doctor, I could be wrong or there is something about your case I do not know. But it does sound quite surprising.

    It can take quite a while for adrenals to return to normal, true.

    With a cortisol level of 2.0, I wonder if you should be taking some hydrocortisone (supplementing steroids) in the meantime. Was that cortisol level taken in the morning or the afternoon? That makes a difference - it should be higher in the morning, and lower as the day goes on.

    My husband currently has adrenal suppression, from taking oral steroids. He's currently tapering off steroid replacement, and hoping his adrenals come back. If they do not, I guess he'll have further testing.

    An important thing to know, and probably even wear a medic alert tag, is that in times of stress, accident, surgery - you probably need some steroid supplementation, and any medical personnel caring for you needs to know this, as it can be serious, even life threatening depending upon how much adrenal function you have.

  3. #3
    Quote Originally Posted by TAM63 View Post
    It sounds like from her description that you have adrenal suppression due to exogenous (from outside your body) steroids. I wonder if "allergy" is just the way she used to explain it, because what she's saying doesn't sound like a true allergy.

    It would be very unusual for enough steroids to be absorbed from injections to shut down the adrenals (although it's common enough with a lot of oral steroids). Possible I suppose, but I am surprised. I wonder if you had some adrenal problems before the injections, such as Addison's Disease.

    I am not a doctor, I could be wrong or there is something about your case I do not know. But it does sound quite surprising.

    It can take quite a while for adrenals to return to normal, true.

    With a cortisol level of 2.0, I wonder if you should be taking some hydrocortisone (supplementing steroids) in the meantime. Was that cortisol level taken in the morning or the afternoon? That makes a difference - it should be higher in the morning, and lower as the day goes on.

    My husband currently has adrenal suppression, from taking oral steroids. He's currently tapering off steroid replacement, and hoping his adrenals come back. If they do not, I guess he'll have further testing.

    An important thing to know, and probably even wear a medic alert tag, is that in times of stress, accident, surgery - you probably need some steroid supplementation, and any medical personnel caring for you needs to know this, as it can be serious, even life threatening depending upon how much adrenal function you have.
    Yes that was just the way she tried to help me understand it.
    My blood test was taken in the early morning.
    I had one more taken early in morning about 3 months after the 1st one. My level went up to 9. It has been 6 months now and I will have another test done. I will post the results. I am being very careful not to get sick and see the doctor right away when I do. I would like it if you update me when your husbands adrenals go back to normal or not. Please let me know. You can send me a private message if you like. Anyway thanks for your input.
    http://brinaesau.blogspot.com

    Without change, there would be no butterflies.

  4. #4
    Ah, 9 is much better. I was feeling a teensy bit worried for you there with the 2.

    My husband is currently still on hydrocortisone - he is tapering off over a few months. The hope is that after the taper, he'll have a morning level of 10. If so, he can stay off the hydrocortisone. So you're already at 9 - that sounds positive.

    However, he was told that if any major illness, accident, surgery, anything happened that he would need supplementation - for two years. So in his case anyway, just having an ok level doesn't necessarily mean that his adrenals will be able to respond normally to stress. So they apparently do not expect completely normal for 2 years. He wears a medic alert tag because of this, in case he were in an accident.

    I was discussing this with him - we both are amazed that the steroid injections alone could do this. Even skeptical. You didn't have any oral steroids, inhaled steroids (like those for asthma) or any other medications that could have suppressed your adrenals?

    I'll be happy to let you know how my husband does with it - I'll just have to try to remember. He's not due to come off for another 2 months. His situation is different from yours though - lots of oral steroids. If you don't hear from me on the topic, feel free to give me a reminder

  5. #5

    a

    Thank you TAM63.
    http://brinaesau.blogspot.com

    Without change, there would be no butterflies.

  6. #6

    Cortisol was .4

    Quote Originally Posted by sesau1 View Post
    After receiving 7 steroid injections (2 cervical, 3 lumbar, 2 facet joints) over 3 years, I found myself with extreme muscle weakness & fatigue. Through a blood test I found my cortisol level at 2.0 (normal to be 19) I then had a cosyntropin stimulation test which showed my pituitary gland was still operating ok so the Endocrinologist diagnosed me with an extreme allergic reaction to the steroid injections. She said they were sending signals to my adrenal gland to stop producing the cortisol.

    I can never have an injection again. I have to wait for my cortisol level to get back to normal before I see my Neurosurgeon(for surgery). That could take up to 6 months. Now it is just me and my pain pills.

    Has this happened to anyone here? I would appreciate ANY input at all, please!
    this happened to me too. I got facet joint injection, then shoulder , si joints, then nerve root c6/7 . Didn't know what was wrong with me. I was in soo much pain . Finally a new doc checked cortisol . They thought I had cushiness disease . I blew up ,got all puffy , couldn't think straight . I have been off work for almost 2 months and now tapering off prednisone. Feeling so much better . I can't believe the docs aren't more careful when injecting that stuff.
    Last edited by Sisla; 02-02-2012 at 09:16 PM. Reason: My cortisol was down to .4 , then 1.0 and now is up to 6.0 I feel a lot better.

Similar Threads

  1. Replies: 2
    Last Post: 02-02-2012, 09:26 PM
  2. Steroid Can Help Meningitis Patients
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 11-13-2002, 04:23 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •